Iowa, 2007

Flash Flooding and Damaging Winds in Iowa, August 21 to 22, 2007

August 21 to 22, 2007 · NWS DMX · 27 events in 8 counties and zones

A nearly stationary frontal boundary remained draped east to west across Iowa once again. The atmosphere became very unstable during the afternoon with highs reaching the upper 80s to low 90s and dew points in the mid 70s to the south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$827,000
Crop damage
$210,000
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A nearly stationary frontal boundary remained draped east to west across Iowa once again. The atmosphere became very unstable during the afternoon with highs reaching the upper 80s to low 90s and dew points in the mid 70s to the south of the front. The environment at the beginning of the event showed a CAPE of 5000 to 6000 J/kg and lifted indices in the -9 to -12 C. range. The LCL was a little lower than the previous couple days and was around 1000 meters. The environment had a fair amount of shear, in the 35 to 50 kt range. Downdraft CAPE values were quite high with 1200 to 1700 J/kg available. Once again, the freezing level was quite high at around 15,000 feet, so in spite of the hail cape, CAPE in the -10 to -30 C. layer of the atmosphere, being 500 to 800 J/kg the hail size was restricted. Precipitable water values were in the 1.5 to 1.75 inch range. Thunderstorms formed in two areas. An area of thunderstorms formed over north west into north central Iowa. These were ahead of a line of intense thunderstorms that moved in from Nebraska during the early evening. Initially, the storms produced high winds. Winds of 70 to 80 MPH hit Pocahontas County in the Rolfe and Plover areas. Outbuildings and grain bins were blown over in Humboldt County in the Bradgate area, and a downburst occurred in the Worth County at Manley. Downburst winds also hit south of Bode in Humboldt County. High winds snapped off 40 utility poles in the area. There were numerous reports of trees and power lines down in northwest and north central Iowa. Late in the event, a small bow segment dropped southeast across Marshall County and produced a 59 MPH wind gust at the RWIS site there. The main event was the heavy rainfall and flash flooding. Soil conditions were extremely wet with many of the areas across northern Iowa receiving 6 to 12 inches of rain during the past week. The additional rain on the evening of the 21st caused considerable flash flooding. In Humboldt, for example, 5.7 inches of rain fell with the passage of the line. This lead to the evacuation of a care center in Humboldt. There were several reports of 2 to 4 inch rainfalls. The hardest hit counties were Pocahontas and Humboldt with a large area of greater than 4 inches of rain covering these counties. Following the flooding of the past few nights, the Governor Chet Culver gave a flooding disaster proclamation for 5 counties. They were Pocahontas, Palo Alto, Webster, Humboldt, Calhoun and Boone inside of the CWA, and Cherokee just outside of the CWA. School was canceled in many school districts for a good part of the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 21, 5:20 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Aug 21, 5:20 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR TAF AFD
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT TUE AUG 21 2007

.DISCUSSION...

PRIMARY CONCERN OVER THE NEXT SEVERAL DAYS REMAINS POTENTIAL HEAVY
RAINFALL ACROSS THE AREA. WARM FRONT CURRENTLY EXTENDING ACROSS
SOUTHEAST SOUTH DAKOTA THROUGH CENTRAL IOWA. STRONG THETA-E
ADVECTION ONGOING OVER THE MID MISSOURI RIVER VALLEY WILL CONTINUE
TO MOVE EAST AS BETTER MOISTURE AND MID LEVEL LAPSE RATES ADVECT
ACROSS CENTRAL IOWA. EXPECT PRIMARY FOCUS FOR THUNDERSTORM
DEVELOPMENT TO BEGIN OVER EAST CENTRAL NEBRASKA AND INTO WEST
CENTRAL IOWA WITH A COMPLEX MOVING EAST OVER CENTRAL AND NORTHERN
IOWA OVERNIGHT. WITH THE LOW LEVEL JET INCREASING TONIGHT AND QG
FORCING INCREASING FROM APPROACHING MID LEVEL SHORT WAVE...BACK
BUILDING OF STORMS IS POSSIBLE WITH POTENTIAL FOR TRAINING OF STORMS
AND RESULTING IN VERY HEAVY RAINFALL. WILL CONTINUE THE FLASH FLOOD
WATCH MAINLY ALONG AND NORTH OF INTERSTATE 80 THROUGH WEDNESDAY
THOUGH WILL CANCEL OVER THE SOUTHWEST CORNER.

ON WEDNESDAY...THE FRONTAL BOUNDARY WILL REMAIN OVER CENTRAL IOWA
AND AFTER A BRIEF MID DAY BREAK...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP OVER CENTRAL AND WEST CENTRAL IOWA DURING THE
AFTERNOON HOURS. STRONG MOISTURE TRANSPORT INTO THE BOUNDARY WILL BE
ONGOING AND THE THREAT FOR VERY HEAVY RAINFALL APPEARS MAXIMIZED BY
LATE WEDNESDAY AFTERNOON AND INTO THE OVERNIGHT HOURS. WILL LIKELY
NEED TO REISSUE THE FLASH FLOOD WATCH BEYOND WEDNESDAY BUT WILL
FOCUS ON TONIGHT THEN REFOCUS THE WATCH AFTER TONIGHT EVENT. BY
LATE WEDNESDAY AND THROUGH FRIDAY...SOME MOISTURE FROM HURRICANE
DEAN BEGINS TO PEEL OFF AND MOVE TOWARDS THE CENTRAL PLAINS. THE
BOUNDARY LINGERS THURSDAY THROUGH FRIDAY WITH ADDITIONAL
THUNDERSTORM AND HEAVY RAIN CHANCES. A BREAK IN THE PRECIPITATION IS
ON TAP SATURDAY AND SUNDAY. RETURN FLOW SUNDAY NIGHT MAY POSE A RISK
OF SOME ELEVATED CONVECTION BUT AT THIS TIME THE SIGNAL IS NOT
STRONG ENOUGH TO INCLUDE POPS. THE ACTUAL REMNANTS OF HURRICANE DEAN
ARE EXPECTED TO ARRIVE OVER THE CENTRAL PLAINS BY EARLY TO MID
PORTION OF NEXT WEEK. HAVE FOCUSED SOME POP CHANCES ON TUESDAY FOR
THE POTENTIAL FOR DEANS ARRIVAL.

&&

.AVIATION 22/00Z...
APPEARS STRONG CAP IN PLACE OVER MUCH OF THE STATE.  TAFS CONCERN IS
INITIATION OF DEVELOPMENT.  EXPECT FIRST DEVELOPMENT AFTER 02Z IN
NORTHERN IOWA WITH LATE DEVELOPMENT FARTHER EAST AND SOUTH YOU
TRAVEL.  VFR CONDITIONS EXPECTED MUCH OF THE NIGHT THOUGH IN
THUNDERSTORMS MVFR CEILINGS AND VISIBILITY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH NOON
WEDNESDAY
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060

&&

LONG TERM...DONAVON
SHORT TERM/AVIATION...ALBRECHT/11/7/0
Hazardous weather outlook, Aug 21, 4:14 PM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
514 PM CDT TUE AUG 21 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-221100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
514 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS THIS
EVENING AND TONIGHT...SPREADING EAST NORTHEAST AS THE EVENING
PROGRESSES. STORMS THAT DEVELOP WILL LIKELY PRODUCE HEAVY RAINFALL
WITH 3 TO 5 INCHES POSSIBLE IN AREAS THAT RECEIVE MULTIPLE STORMS
THIS EVENING. WITH SEVERAL NIGHTS OF HEAVY RAIN ALREADY HAVING
OCCURRED...THE AREAS THESE STORMS MOVE OVER TONIGHT WILL LIKELY
QUICKLY EXPERIENCE FLASH FLOODING. SEVERE STORMS ARE ALSO POSSIBLE
WITH QUARTER SIZED HAIL AND WINDS TO 70 MPH WITH THE GREATEST
THREAT MAINLY WEST OF INTERSTATE 35. AN ISOLATED TORNADO IS ALSO
POSSIBLE EARLY IN THE EVENING OVER WESTERN IOWA.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH
FRIDAY...AND SEVERE WEATHER IS ALSO POSSIBLE. TIMING AND SPECIFIC
THREATS WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY
WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCHING IS IN EFFECT FOR THE AREA. PLEASE REFER TO
THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD FOR BOTH
SEVERE WEATHER AND FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS
AND THE EFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2 PM.

IAZ061-062-070>075-081>086-092>097-221100-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
514 PM CDT TUE AUG 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED STRONG THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
DEVELOP THIS EVENING AND CONTINUE OVERNIGHT TONIGHT. HEAVY RAINFALL
WILL BE THE PRIMARY THREAT WITH AMOUNTS OF ONE TO THREE INCHES
POSSIBLE. SECONDARY THREATS WILL BE WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS EACH DAY FROM WEDNESDAY THROUGH
FRIDAY...AND SEVERE WEATHER IS ALSO POSSIBLE. TIMING AND SPECIFIC
THREATS WILL BE DEFINED IN LATER FORECASTS. HEAVY RAINS ARE LIKELY
WITH THESE STORMS THAT DEVELOP AND WILL LIKELY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE PERIOD FOR BOTH
SEVERE WEATHER AND FOR HEAVY RAINFALL REPORTS. RAINFALL REPORTS
AND THE EFFECTS OF FLASH FLOODING WOULD BE EXTREMELY APPRECIATED.

AN EMERGENCY MANAGER CONFERENCE CALL WILL BE CONDUCTED TODAY AT 2 PM.

FORSTER

The radar

The Des Moines radar (KDMX), 148 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 flash flood, 3 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Pocahontas

When
August 21, 6:58 PM CST
Where
Pocahontas County, 0.86 mi NE of Plover
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.890, -94.620

Very heavy rain occurred with the storm as well.

Heavy Rain, Humboldt

When
August 21, 7:00 PM CST to 11:00 PM CST
Where
Humboldt County, Dakota City
Reported by
Trained Spotter
Coordinates
42.720, -94.220

Very heavy rainfall all occurred during the evening hours.

Thunderstorm Wind, Pocahontas

When
August 21, 7:02 PM CST
Where
Pocahontas County, 0.21 mi S of Plover to 0.86 mi SW of Rolfe
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Crop damage
$50,000
Reported by
Public
Coordinates
42.877, -94.631

High winds downed power poles down and trees between Rolfe and Plover.

Thunderstorm Wind, Pocahontas

When
August 21, 7:02 PM CST
Where
Pocahontas County, 0.86 mi NW of Rolfe
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.830, -94.530

Winds were estimated to be 60 to 70 MPH along with very heavy rain.

Thunderstorm Wind, Pocahontas

When
August 21, 7:02 PM CST
Where
Pocahontas County, 4.87 mi N of Rolfe
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Crop damage
$50,000
Reported by
Public
Coordinates
42.890, -94.530

Several trees were reported downed by high winds.

Thunderstorm Wind, Humboldt

When
August 21, 7:07 PM CST
Where
Humboldt County, 3.46 mi N of Bradgate
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$25,000
Reported by
Broadcast Media
Coordinates
42.850, -94.420

High winds blew down outbuildings, grain bins, and trees.

Thunderstorm Wind, Humboldt

When
August 21, 7:30 PM CST
Where
Humboldt County, 2 mi S of Bode
Measured
80 kt (92 mph) estimated gust
Property damage
$50,000
Crop damage
$20,000
Reported by
Newspaper
Coordinates
42.841, -94.280

Heavy Rain, Winnebago

When
August 21, 7:34 PM CST to 7:49 PM CST
Where
Winnebago County, 0.69 mi S of Forest City
Reported by
Trained Spotter
Coordinates
43.260, -93.650

Very heavy rainfall occurred in a 15 minute period.

Thunderstorm Wind, Humboldt

When
August 21, 7:45 PM CST
Where
Humboldt County, 2.31 mi SSW of Arnold
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.790, -94.220

A TV viewer reported power poles down at the intersection of Highway 169 and county road C26.

Thunderstorm Wind, Humboldt

When
August 21, 7:45 PM CST
Where
Humboldt County, 3.16 mi NNE of Dakota City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.760, -94.190

Winds were still increasing at the time of this report.

Heavy Rain, Webster

When
August 21, 8:00 PM CST to August 22, 1:00 AM CST
Where
Webster County, 0.51 mi E of Gowrie
Reported by
Trained Spotter
Coordinates
42.280, -94.290

Rainfall of 4.90 inches occurred from 2000CST Tuesday until it ended around 0100CST Wednesday.

Thunderstorm Wind, Wright

When
August 21, 8:10 PM CST
Where
Wright County, Eagle Grove
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

High winds downed large trees.

Flash Flood, Winnebago

When
August 21, 8:14 PM CST to 10:36 PM CST
Where
Winnebago County, 1.79 mi E of Rake to 4.54 mi ESE of Vinje
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
43.477, -93.895

Water was reported over Highway 9 in town.

Flash Flood, Winnebago

When
August 21, 8:14 PM CST to 10:36 PM CST
Where
Winnebago County, 1.06 mi N of Scarville to 3.62 mi NNE of Lake Mills
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.485, -93.616

Streets were closed due to flooding at the intersection of south 10th and North Mills at the 100 block.

Flash Flood, Worth

When
August 21, 8:14 PM CST to 10:36 PM CST
Where
Worth County, 4.22 mi NW of Northwood to 3.89 mi NNW of Northwood Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.489, -93.285

The creek in town was reported out of its banks and flooding.

Flash Flood, Worth

When
August 21, 8:14 PM CST to 10:36 PM CST
Where
Worth County, 3.71 mi E of Hanlontown to 4.68 mi ENE of Manly
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.289, -93.307

Street flooding was reported in town.

Thunderstorm Wind, Worth

When
August 21, 8:14 PM CST
Where
Worth County, Manly
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
43.280, -93.200

Flash Flood, Pocahontas

When
August 21, 8:35 PM CST to August 22, 1:30 AM CST
Where
Pocahontas County, 2.21 mi E of Plover to 5.66 mi ESE of Pocahontas Muni Arpt
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$25,000
Reported by
Law Enforcement
Coordinates
42.884, -94.587

Highway 3 was closed near Gilmore City by water running over the road.

Thunderstorm Wind, Cerro Gordo

When
August 21, 8:48 PM CST
Where
Cerro Gordo County, 0.51 mi W of Rockwell
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.980, -93.190

Several trees were downed by high winds. An electrical line was smoking with a tree down on it.

Thunderstorm Wind, Cerro Gordo

When
August 21, 8:49 PM CST
Where
Cerro Gordo County, 0.51 mi W of Rockwell
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.980, -93.190

High winds blew down about a half dozen trees.

Flash Flood, Webster

When
August 21, 9:20 PM CST to August 22, 3:00 AM CST
Where
Webster County, 2.54 mi W of (Fod)ft Dodge Muni A to 4.65 mi WNW of Badger
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.552, -94.230

Heavy rainfall of over 4 inches resulted in water flowing over roads in town.

Flash Flood, Wright

When
August 21, 10:40 PM CST to August 22, 1:05 AM CST
Where
Wright County, 5.83 mi NW of Florence to 3.47 mi SE of Nuel
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.836, -93.957

Water was reported in basements due to heavy rains. Flooding was also reported in Goldfield and Eagle Grove.

Flash Flood, Humboldt

When
August 21, 10:45 PM CST to August 22, 1:30 AM CST
Where
Humboldt County, 3.84 mi ESE of Pioneer to 4.54 mi N of Unique
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.658, -94.356

Road were closed due to water running over them and basements flooded due to the heavy rain.

Thunderstorm Wind, Marshall

When
August 21, 11:08 PM CST
Where
Marshall County, Marshalltown
Measured
51 kt (59 mph) measured gust
Property damage
$2,000
Reported by
Mesonet
Coordinates
42.050, -92.920

Flash Flood, Webster

When
August 21, 11:10 PM CST to August 22, 3:00 AM CST
Where
Webster County, 2.85 mi NE of Clare to 1.71 mi E of Badger
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
42.614, -94.318

Highway 169 north of Fort Dodge was closed by water running over the road. Highway 20 underpass closed by running water.

Flash Flood, Winnebago

When
August 21, 11:10 PM CST to 11:26 PM CST
Where
Winnebago County, 1.19 mi WNW of Forest City to 2.69 mi WSW of Forest City
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
43.279, -93.670

Flash Flood, Humboldt

When
August 21, 11:32 PM CST to August 22, 1:30 AM CST
Where
Humboldt County, 2.12 mi NNW of Rutland to 4.21 mi ESE of Arnold
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.799, -94.312

A care center was evacuated by emergency personnel in Humboldt.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 42159, 42144, 42146, 42160, 42162, 42148, 50461, 42142, 42150, 42164, 42404, 42152, 42131, 42132, 42133, 42134, 42169, 42135, 42154, 42156, 42136, 42137, 42138, 42439, 42139, 42140, 42141.